Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 334, NWS Dodge City, KS

October 6, 20174 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 6, 2017, 5:00 PM CDT for 4 counties in Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2017, 5:00 PM CDT (22:00 UTC)
Expired
Oct 6, 2017, 5:36 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 3:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

041 
WUUS53 KDDC 062200
SVRDDC
KSC067-129-187-189-062300-
/O.NEW.KDDC.SV.W.0334.171006T2200Z-171006T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
500 PM CDT FRI OCT 6 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Morton County in southwestern Kansas...
  Western Grant County in southwestern Kansas...
  Stanton County in southwestern Kansas...
  Northwestern Stevens County in southwestern Kansas...

* Until 600 PM CDT

* At 500 PM CDT, a severe thunderstorm was located 5 miles southwest
  of Manter, or 12 miles southwest of Johnson City, moving northeast
  at 45 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Ulysses, Johnson City, Manter, Big Bow, The Saunders Elevator and
  The Milepost Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3753 10204 3773 10137 3731 10136 3733 10204
TIME...MOT...LOC 2200Z 245DEG 40KT 3746 10194 

HAIL...1.50IN
WIND...70MPH
 
$$

UMSCHEID
2 follow-up statements
483 
WWUS53 KDDC 062221
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
521 PM CDT FRI OCT 6 2017

KSC129-189-062231-
/O.CAN.KDDC.SV.W.0334.000000T0000Z-171006T2300Z/
Morton KS-Stevens KS-
521 PM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORTON AND
NORTHWESTERN STEVENS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3758 10179 3773 10137 3740 10137 3740 10179
TIME...MOT...LOC 2221Z 248DEG 41KT 3755 10166 

$$

KSC067-187-062300-
/O.CON.KDDC.SV.W.0334.000000T0000Z-171006T2300Z/
Grant KS-Stanton KS-
521 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WESTERN GRANT AND SOUTHEASTERN STANTON COUNTIES...

At 521 PM CDT, a severe thunderstorm was located 5 miles east of
Johnson City, moving east at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Ulysses, Johnson City, Big Bow and The Milepost Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3758 10179 3773 10137 3740 10137 3740 10179
TIME...MOT...LOC 2221Z 248DEG 41KT 3755 10166 

HAIL...1.50IN
WIND...60MPH
 
$$

UMSCHEID
225 
WWUS53 KDDC 062236
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
536 PM CDT FRI OCT 6 2017

KSC067-187-062245-
/O.CAN.KDDC.SV.W.0334.000000T0000Z-171006T2300Z/
Grant KS-Stanton KS-
536 PM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GRANT AND SOUTHEASTERN
STANTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3758 10179 3773 10137 3740 10137 3740 10179
TIME...MOT...LOC 2233Z 245DEG 40KT 3762 10147 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:39 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Oct 6, 2:39 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
239 PM CDT Fri Oct 6 2017

...Updated Short and Long Term Sections...

.MESOSCALE DISCUSSION...
Issued at 1247 PM CDT Fri Oct 6 2017

Latest subjective surface analysis depicts a nearly stalled front
stretching from west-central KS near Syracuse into north-central
KS. Anomalously high boundary layer moisture for October via
dewpoints in the mid 60s to near 70 ahead of this front already is
triggering MUCAPE values exceeding 2000 J/kg. The 18 UTC DDC
sounding is still showing a decent level of inhibition around
800-hPa that will keep convection from developing through 20-21
UTC. However, as a vigorous upper wave currently over the Rockies
approaches the region later this afternoon, this cap will
disappear quickly.

With 0-6 bulk shear over 40 kt, supercells look likely and with
elongated hodographs via strong upper trop winds, any supercells
that develop could drop baseball or larger hail. In addition, with
backed low-level winds along the front for locations near and
west of highway 283, a few tornadoes will also be possible as 0-1
SRH exceeds 150. The best threat for tornadoes will exist from
3-6 pm, especially along a Johnson to Garden City to Jetmore line.
With this stated, given that the mean cloud layer winds are
nearly parallel to this front, upscale growth of the convection
into line segments is very likely by early evening. Strong winds
will be the main driving force by that point. Final issue will
involve training of convection with rain rates producing some
potential for flooding. Given nearly saturated soils along and
east of highway 183, a flood watch has been issued.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 238 PM CDT Fri Oct 6 2017

For details on thunderstorms and severe convective threat see Meso
discussion above. Otherwise, aforementioned front will slide
quickly southeast through Kansas this evening to overnight as the
main upper trough moves into the Great Plains. This will
effectively shut down precipitation chances from west to east
during the late evening to early overnight. The pressure jump
behind this front will trigger a brief period with higher gusts
via an isallobaric wind but otherwise winds will ease gradually
overnight with low temps in the 40s to lower 50s expected. This
will set the stage for a mild and dry Saturday as subsidence
behind the exiting upper wave dominates while surface high
pressure allows winds to turn light.

.LONG TERM...(Saturday night through Friday)
Issued at 238 PM CDT Fri Oct 6 2017

Sunday will be a transition day between upper waves moving across
the region as the next large upper trough digs into the
Intermountain West. This will allow the lee trough to deepen with
associated south to southwest winds bringing mild temps. This
will then set the stage for another active weather day Monday into
early Tuesday as the system mentioned above plows into the Great
Plains. This will push a strong cold front through the region
Monday into Monday night. While threat for severe weather looks
minimal with this event a chance for rain will still exist over
most of the region. Main question behind this front will be
potential for some patchy frost Monday night and possibly again
the next night as a clear sky, light winds, and very dry air
promotes temps in the 30s.

Remainder of the week will then see the pattern repeat yet again
with the wave from Mon/Tue exiting to the east while another system
digs into the Intermountain West. This will result in dry conditions
with temperatures rebounding back above normal Wednesday and
Thursday but then a chance of storms returning by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1247 PM CDT Fri Oct 6 2017

Active late afternoon to evening expected for the southwest into
central KS terminals. Specifically, a cold front will push through
the region later today into tonight with thunderstorms likely
including several severe storms. Highest threat for storms will
exist between 6 to 10 pm this evening as individual storms
congeal into a line. Outside of these storms ceilings will remain
at worst in the MVFR range. Behind this front winds will turn to
the north and become gusty this evening to early overnight and as
cloud clear during the overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  77  50  79 /  90   0   0   0
GCK  47  77  47  78 /  80   0   0   0
EHA  47  77  48  79 /  30   0   0   0
LBL  50  78  48  80 /  90   0   0   0
HYS  50  75  49  78 /  90   0   0   0
P28  55  77  51  81 /  80   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM CDT this evening through late tonight for
KSZ031-046-065-066-079.

&&

MESOSCALE...AJohnson
SHORT TERM...AJohnson
LONG TERM...AJohnson
AVIATION...AJohnson
Hazardous weather outlook, Oct 6, 2:52 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
252 PM CDT Fri Oct 6 2017

KSZ030-031-043>046-061>066-074>081-084>090-070900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
252 PM CDT Fri Oct 6 2017 /152 PM MDT Fri Oct 6 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Conditions continue to favor a risk for strong to severe
thunderstorms starting later this afternoon and continuing into
the evening hours. For locations along and west of highway 183,
the risk will be mostly confined between 4 to 8 pm. These storms
will be capable of producing very large hail with maximum hail
size of at least baseballs highly probable with some potential for
even larger hail. In addition damaging winds up to 70 mph and
even a few tornadoes will exist with these storms. For locations
east of highway 183, the risk will be confined more into the 7 to
11 pm time frame with damaging winds up to 80 mph possible along
with hail up to golf ball size. Very heavy rainfall may result in
some localized flooding for areas along and east of highway 183
during the evening where a wet and saturated soil already exists
from rainfall in the last week.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Significant risk
* Thunderstorm wind damage: Significant risk
* Flooding: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Monday night and again Tuesday night may see temperatures drop to
near freezing for locations mainly west of highway 283.

Days 2-7 Hazards
----------------
* Saturday
  - Fire weather: Limited risk

* Sunday
  - Fire weather: Limited risk

* Monday
  - Freeze: Elevated risk
  - Fire weather: Limited risk

* Tuesday
  - Freeze: Elevated risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Oct 6, 4:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
415 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND GST     3 WNW CHARLESTON        37.88N 100.61W
10/06/2017  E60 MPH          GRAY               KS   PUBLIC

&&

RML
Local storm report, Oct 6, 4:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             5 SSW PIERCEVILLE       37.81N 100.72W
10/06/2017  E1.00 INCH       FINNEY             KS   PUBLIC

            THE HAIL WAS JAGGED.

&&
Local storm report, Oct 6, 4:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
429 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             6 SW KALVESTA           37.99N 100.35W
10/06/2017  E1.00 INCH       GRAY               KS   EMERGENCY MNGR

            PEA TO QUARTER SIZE AT CROSS SECTION OF B
            RD. AND HIGHWAY 23.

&&

RML
Local storm report, Oct 6, 4:35 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
435 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             9 NE CHARLESTON         37.96N 100.45W
10/06/2017  E1.00 INCH       GRAY               KS   PUBLIC

            REPORTED ON SOCIAL MEDIA.

&&

MR
Local storm report, Oct 6, 4:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             10 NW KALVESTA          38.15N 100.43W
10/06/2017  E1.00 INCH       FINNEY             KS   PUBLIC

&&

RML
Local storm report, Oct 6, 4:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             JETMORE                 38.09N 99.89W
10/06/2017  E1.75 INCH       HODGEMAN           KS   TRAINED SPOTTER

            HEAVY RAIN WITH NICKEL TO GOLF BALL SIZE
            HAIL.

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 10:26 AM CDTFlood WatchDDCEdwards, Ellis, Pawnee, Rush, Stafford12 hr
Oct 6, 3:25 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell50 min
Oct 6, 4:05 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman25 min
Oct 6, 4:06 PM CDTSpecial Weather StatementDDCHamilton39 min
Oct 6, 4:19 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness39 min
Oct 6, 4:29 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton61 min
Oct 6, 4:29 PM CDTSevere Thunderstorm WarningDDCHodgeman46 min
Oct 6, 4:57 PM CDTSevere Thunderstorm WarningDDCNess, Trego36 min
Oct 6, 5:06 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee34 min
Oct 6, 5:06 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny54 min
Oct 6, 5:36 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford54 min
Oct 6, 5:42 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness48 min
Oct 6, 5:58 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush33 min
Oct 6, 6:22 PM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Ford, Gray, Hodgeman, Pawnee53 min
Oct 6, 6:28 PM CDTSpecial Weather StatementDDCFinney, Grant, Haskell62 min
Oct 6, 6:30 PM CDTSevere Thunderstorm WarningDDCRush45 min
Oct 6, 6:47 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.